Minnesota, 2004

Tornado and Hail in Minnesota, June 12, 2004

June 12, 2004 · NWS MPX · 11 events in 6 counties and zones

9 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 2:00 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SAT JUN 12 2004

.DISCUSSION...
VISIBLE IMAGERY SHOWING SIGNS OF SOME DEVELOPMENT NORTHWEST AND
NORTH OF IOWA MCS. 12Z ETA TOO QUICK TO BRING LO LVL MOISTURE BACK
BUT IT DOES APPEAR TO BE ON TRACK PER THE GFS AND NGM. A BIT OF
MOISTURE POOLING ALONG REMNANTS OF OCCLUDED FRONT IN WESTERN WISC.
STABLE AIR ACROSS MUCH OF CWA AS EVIDENCED BY LACK OF CU...BUT THAT
WILL BE CHANGING OVER THE NEXT FEW HOURS. SHOULD BE ENOUGH
DESTABILIZATION TO MERIT 30-60 POPS TONIGHT...STARTING IN SC MN.
DOUBT THAT PRECIP WILL CONTINUE ALL NIGHT. MOST LIKELY SCENARIO IS
FOR STORMS TO DEVELOP ACROSS A GOOD SHARE OF THE CWA THIS EVENING
THEN FADE AWAY AS IOWA MCS HINDERS ANY OVERNIGHT LO LVL JET FROM
BECOMING ESTABLISHED INTO MN OR WC WISC.

ETA AND GFS IN REASONABLE AGREEMENT THROUGH MONDAY NIGHT. RATHER
WEAK PATTERN AT THE SFC IN BOTH MODELS...AND THIS MAKES SENSE GIVEN
FAST UPPER FLOW JUST TO OUR NORTH. STILL WILL BE PLENTY OF
INSTABILITY SUNDAY AND IT FINALLY LOOKS LIKE THERE MAY BE A BIT
STRONGER TROF COMING OUT OF THE NW. TROF SHOULD MOVE THROUGH OUR NW
COUNTIES BY MIDDAY...SO PROBABLY NOT ENOUGH TIME TO GET ANY PRECIP
GOING THERE. BUT AFTERNOON STORMS MIGHT FIRE ALONG AND SOUTH OF
RWF/ROS LINE WITH A CHC OF EVENING STORMS AEL/EAU BEFORE DISSIPATING
WITH EXIT OF TROF AT DUSK. QUIET SUNDAY NIGHT AND MONDAY MORNING.
NOT REAL CONFIDENT OF THE POPS FOR MONDAY AFTERNOON AND NIGHT SINCE
ATMOSPHERE IS PROGGED BY ETA AND GFS TO BE A LITTLE MORE STABLE. BUT
STRONG INCOMING JET PLUS WEAK WAVES IN FAST UPPER FLO MOVING NEARLY
OVERHEAD...SO KEPT PRECIP.

MODELS DIVERGE TUESDAY AS GFS BUILDS PACIFIC HIGH INTO MN WHILE ETA
INDICATES INVERTED TROF POKING NEWD INTO THE REGION.

LONGER TERM...WEDNESDAY THROUGH SATURDAY...TREND OF LATEST 6-10 DAY
MEAN 500 SHOWING RIDGE BUILDING OUT WEST WITH NW FLOW OVR MN. THIS
WOULD SUGGEST A DRIER REGIME AT LEAST IN THE LATTER PART THE EFP.
ENSEMBLE PRECIP PROBS ALSO SHOWING SOME FAIRLY LOW VALUES. WEDNESDAY
STILL A QUESTION WITH A BIT OF WSW UPPER FLOW JUST TO OUR SOUTH.
SOUTHERN PART OF CWA MAY BE AFFECTED BY ANOTHER WAVE...BUT WILL KEEP
DRY FOR NOW. 12Z GFS KEEPING CONVECTION SOUTH AS WELL AS 00Z ECMWF.
ENSEMBLE 850 MB TEMP ANOMS ARE A LITTLE NEG FOR MID WEEK...SO 70S
LOOK GOOD FOR HIGHS...JUST A TOUCH BELOW NORMAL (80) FOR MPX.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

KRAUSE/RICHARDSON

NOTE...THE AWIPS IDENTIFIER FOR THE AREA FORECAST DISCUSSION ISSUED
BY THE NWS TWIN CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX
EFFECTIVE AT 1200 UTC ON JUN 15 2004...WEATHER PERMITTING. THE WMO
HEADER FOR THIS PRODUCT WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 12, 2:10 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT SAT JUN 12 2004

MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-131100-
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WATONWAN-
310 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND PARTS OF OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS. SOME OF THE STORMS
COULD ALSO PRODUCE VERY HEAVY RAIN...WHICH MAY LEAD TO THE PONDING OF
WATER AND RISING STREAM LEVELS...IF THE RAINS PERSIST FOR MORE THAN A
SHORT PERIOD OF TIME. THE THREAT FOR SEVERE WEATHER IS BEING
CAUSED BY A LOW PRESSURE CENTER OVER KANSAS...AND A FRONTAL BOUNDARY
THAT EXTENDS INTO NORTHEAST IOWA. THE LOW PRESSURE CENTER MAY MOVE
SLIGHTLY TO THE NORTHEAST ALONG THIS BOUNDARY TONIGHT...WHICH MAY
INCREASE THE CHANCES FOR SEVERE WEATHER OVER SOUTHERN MINNESOTA
AND PARTS OF WEST CENTRAL WISCONSIN.

THE THREAT OF HEAVY RAINS WILL LIKELY BE OVER FAR SOUTHERN
MINNESOTA...SOUTH OF MANKATO AND OWATONNA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF SEVERE WEATHER MAY LINGER INTO EARLY SUNDAY
AFTERNOON...IF THE FRONTAL BOUNDARY IS STILL IN THE VICINITY.

A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY...
ESPECIALLY IN THE AFTERNOON AND EVENING HOURS...AS A COLD FRONT MOVES
INTO WESTERN MINNESOTA BY LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ041>045-047>059-064-WIZ014>016-131100-
BARRON-BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POLK-POPE-RUSK-SHERBURNE-
STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
310 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY...
ESPECIALLY IN THE AFTERNOON AND EVENING HOURS...AS A COLD FRONT MOVES
INTO WESTERN MINNESOTA BY LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

JPR

The radar

The Minneapolis radar (KMPX), 85 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Waseca

When
June 12, 5:43 PM CST
Where
Waseca County, 1 mi W of Waseca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -93.517

Hail, Lac Qui Parle

When
June 12, 7:35 PM CST
Where
Lac Qui Parle County, 5 mi S of Louisburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -96.183

Hail, Swift

When
June 12, 7:48 PM CST
Where
Swift County, Appleton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.200, -96.017

Tornado, Yellow Medicine

When
June 12, 7:50 PM CST to 7:51 PM CST
Where
Yellow Medicine County, 1 mi W of Porter
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
44.633, -96.200

A tornado crossed into Yellow Medicine County from Lincoln County just west of Porter. It dissipated shortly after with little if any damage reported. The time was estimated.

Hail, Yellow Medicine

When
June 12, 7:55 PM CST to 8:07 PM CST
Where
Yellow Medicine County, 4 mi SW of Canby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.667, -96.317

Hail, Hennepin

When
June 12, 8:02 PM CST
Where
Hennepin County, Brooklyn Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -93.333

Hail, Yellow Medicine

When
June 12, 8:20 PM CST
Where
Yellow Medicine County, 1 mi NW of Porter
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -96.200

Hail, Anoka

When
June 12, 8:22 PM CST
Where
Anoka County, Ham Lake
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.233, -93.233

Hail, Anoka

When
June 12, 8:23 PM CST
Where
Anoka County, Blaine
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.183, -93.217

Quarter sized hail was reported near the intersection of Radisson and Bunker Lake roads.

Thunderstorm Wind, Lac Qui Parle

When
June 12, 8:30 PM CST
Where
Lac Qui Parle County, 1 mi SE of Louisburg
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.150, -96.167

Two grain bins were damaged. A shed and a tree were downed.

Hail, Lac Qui Parle

When
June 12, 8:30 PM CST
Where
Lac Qui Parle County, 1 mi SE of Louisburg
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
45.150, -96.167

Field crops were destroyed by wind driven hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405437, 5405438, 5405439, 5405667, 5405440, 5405668, 5405669, 5405670, 5405671, 5405672, 5405673.